Oklahoma, 2004

Flash Flood in Oklahoma, June 28, 2004

June 28, 2004 · NWS OUN · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 28, 1:50 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, Jun 28, 1:50 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
250 PM CDT MON JUN 28 2004

.DISCUSSION...
SHWRS/TSTMS CONT TO DEVELOP THIS AFTN ACROSS THE SOUTHERN PLAINS.
ACTIVITY IN FA IS MOVING SLOWLY IF AT ALL CAUSING HEAVY DOWNPOURS IN
SOME AREAS. SHWRS/TSTMS EXPECTED TO GRADUALLY SHIFT SOUTH AND CONT
OVERNIGHT AS H85/H7 TROUGH CONT MOVE SOUTHWARD. WILL MAKE ANY NEEDED
LAST MINUTE CHANGES TO POPS BEFORE PRODUCT ISSUANCE BASED ON CURRENT
RADAR TRENDS. SHWRS/TSTMS WILL CONTINUE TO BE POSSIBLE THRU FRI...AS
SHORTWAVE MOVES THRU UPR RIDGE AND FRONT HANGS OUT ACROSS THE
SOUTHERN PLAINS POSSIBLY LIFTING NORTHWARD SOMEWHAT ACROSS OK. MCS
COULD ALSO AFFECT THE FA TUES NIGHT/WED FROM CONVECTION THAT
DEVELOPS IN THE HIGH PLAINS FROM UPSLOPE FLOW. WITH BOUNDARY IN/NEAR
THE AREA AND DECENT UPR LVL SHORTWAVE MOVING ACROSS THE PLAINS THE
MIDDLE OF THIS WEEK BELIEVE BEST CHANCES FOR PRECIP WILL BE TUES
NIGHT/WED ATTM.

MODELS DISAGREE FOR THE WEEKEND INTO EARLY NEXT WEEK. ECMWF HAS
RIDGE BUILDING EAST INTO THE AREA WHICH SHOULD KEEP CONDITIONS DRY.
HOWEVER...GFS HAS FAIRLY NEW SCENARIO IN CONTINUING NORTHWEST FLOW
OVR THE AREA. WILL LEAVE THE FORECAST DRY OVR THE WEEKEND WITH
SUBSIDENCE BEHIND SHORTWAVE AND THEN UPR RIDGE IN THE AREA FOR
NOW... BUT IF TREND CONT IN GFS LATER SHIFTS MAY NEED TO ADD POPS.
DID ADD SOME SLIGHT CHANCE POPS FOR SUN NIGHT/MON...WITH ANOTHER
FRONT MOVING ACROSS THE FA.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  63  84  67  85 /  30  20  30  40
HOBART OK         63  84  66  86 /  50  40  30  40
WICHITA FALLS TX  66  85  68  87 /  60  50  30  40
GAGE OK           60  83  63  85 /  20  20  30  40
PONCA CITY OK     61  83  66  85 /  10  10  30  40
DURANT OK         69  85  69  85 /  50  50  30  40

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.

&&

25
Hazardous weather outlook, Jun 28, 10:44 AM CST, 7 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT MON JUN 28 2004

OKZ004>048-050>052-TXZ083>090-291200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
NO SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT.

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPED DURING THE MORNING...
AND WILL BECOME MORE WIDESPREAD DURING THE AFTERNOON AS ADDITIONAL
THUNDERSTORMS DEVELOP ALONG VARIOUS SURFACE BOUNDARIES IN THE WEAKLY
CAPPED ENVIRONMENT. ALTHOUGH THE AIRMASS WILL BECOME MODERATELY
UNSTABLE THIS AFTERNOON... THE PRESENCE OF RELATIVELY WEAK WINDS
ALOFT WILL REDUCE THE THREAT OF SEVERE THUNDERSTORM DEVELOPMENT. THE
LIGHT WINDS WILL ALSO RESULT IN SLOW MOVING THUNDERSTORMS WHICH
COULD PRODUCE HEAVY RAINFALL IN SOME AREAS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT TUESDAY JUN 29.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...15 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THUNDERSTORM OUTLOOK...
WITH THE WEAK WIND SHIFT LINE CONTINUING ACROSS THE AREA...
SCATTERED THUNDERSTORMS WILL REMAIN IN THE FORECAST THROUGH TUESDAY
FOR MAINLY SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. THE
THUNDERSTORM CHANCES WILL INCREASE OVER THE ENTIRE AREA BY MIDWEEK
AS MOISTURE DEEPENS ONCE AGAIN ACROSS THE REGION WHILE AN UPPER
LEVEL LOW PRESSURE SYSTEM MOVES INTO THE CENTRAL AND SOUTHERN
PLAINS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
TUESDAY.

2

The radar

The Altus AFB radar (KFDR), 47 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jackson

When
June 28, 6:30 PM CST to 9:30 PM CST
Where
Jackson County, 1 mi N of Olustee
Reported by
NEWSPAPER
Coordinates
34.588, -99.415 (the zone’s center; the record gives no point)

Flash flooding occurred during the evening of June 28 as rainfall totals up to 4 inches over Jackson County in southwestern Oklahoma. OK State Highway 6 was covered by floodwaters and mud at 8:30 pm CDT on June 28 at two locations on the highway about 1 mile north of Olustee, OK.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408002.